Serotonin is a natural chemical produced by the body and found in the gastrointestinal tract as well as the central nervous system. Serotonin serves many purposes in the body, helping the cardiovascular system, muscles, and and the endocrine system to function, though it is most commonly known as a neurotransmitter within the brain where it influences mood, appetite, sleep, memory, and learning. Serotonin was first detected in 1948, in blood serum. When high levels of serotonin accumulate in your body or your brain, this is known as serotonin syndrome. It occurs as a reaction to drugs, usually a mixture of two drugs or a newly prescribed medication, though sometimes it happens when the dosage of a medicine you already take is increased.
Signs of serotonin syndrome range from mild to severe and may be fatal if not treated. Typically, within several hours of taking a drug, those affected will develop symptoms, including:
- Agitation or restlessness
- Goose bumps
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Heavy sweating
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
- High fever
- Rigid muscles
- Irregular heartbeat
If you believe you’re experiencing serotonin syndrome, contact a doctor or go to the emergency room immediately. Sometimes the cure will simply be for you to stop taking your medications, in which case milder forms of serotonin syndrome may go away within a day or two. In other cases, though, drugs that block serotonin may be necessary.
Drugs That May Cause the Syndrome
Not only prescription medications but illicit drugs, such as ecstasy and LSD, as well as dietary supplements, such as tryptophan, have been linked to serotonin syndrome. The painkiller meperidine (Demerol) and the cough medicine ingredient dextromethorphan, which is found in many name brand products — Benylin DM, Mucines DM, NyQuil, Dimetapp, Vicks, Theraflu — may also contribute to the syndrome.
That said, serotonin syndrome most often occurs when two drugs that similarly raise the body's level of serotonin, such as a migraine medication and an antidepressant, are taken at the same time. Such medications include serotonin receptor agonists or triptans, which are often prescribed for migraines, and antidepressants, including selective serotonin reuptake inhibitors (SSRIs) and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Imitrex, Zomig, Frova, Maxalt, Axert, Amerge, and Relpax are brands of migraine medicine that fall under the category of triptans; Celexa, Zoloft, Prozac, Paxil, Lexapro, Cymbalta, and Effexor are brands of antidepressants classified as either SSRIs or SSNRIs. Older antidepressants, known as monoamine oxidase inhibitors (MAOIs), are less likely to be prescribed today, may also cause serotonin syndrome when combined with another drug. such as Marplan, Nardil and Parnate.